Alert archive / Connecticut / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 73, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Aug 22, 2020, 2:48 PM EDT for Lower Connecticut River Valley Planning Region, Southeastern Connecticut Planning Region, Connecticut. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 22, 2020, 2:48 PM EDT (18:48 UTC)
- Expired
- Aug 22, 2020, 3:15 PM EDT
- In force
- 27 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lower Connecticut River Valley Planning Region, CT, Southeastern Connecticut Planning Region, CT
The radar
The Brookhaven radar (KOKX), 86 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 3:10 PM EDT | HAIL 1.25 | Millington, CT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 6.8 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 654 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 1061 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted.
864
WUUS51 KOKX 221848
SVROKX
CTC007-011-221915-
/O.NEW.KOKX.SV.W.0073.200822T1848Z-200822T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New York NY
248 PM EDT Sat Aug 22 2020
The National Weather Service in Upton NY has issued a
* Severe Thunderstorm Warning for...
West central New London County in southern Connecticut...
Northern Middlesex County in southern Connecticut...
* Until 315 PM EDT.
* At 247 PM EDT, a severe thunderstorm was located near Colchester,
moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines.
* Locations impacted include...
Colchester, East Hampton, Salem, East Lyme, East Haddam, Lyme, Lake
Pocotopaug--East Hampton, Montville, Moodus and Millington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4159 7239 4159 7236 4147 7212 4141 7236
4157 7256 4159 7247 4158 7247 4159 7242
4160 7241
TIME...MOT...LOC 1847Z 293DEG 19KT 4152 7238
HAIL...1.00IN
WIND...60MPH
$$
JM2 follow-up statements
101
WWUS51 KOKX 221905
SVSOKX
Severe Weather Statement
National Weather Service New York NY
305 PM EDT Sat Aug 22 2020
CTC007-011-221915-
/O.CON.KOKX.SV.W.0073.000000T0000Z-200822T1915Z/
New London CT-Middlesex CT-
305 PM EDT Sat Aug 22 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR WEST CENTRAL NEW LONDON AND NORTHERN MIDDLESEX COUNTIES...
At 305 PM EDT, a severe thunderstorm was located over Salem, moving
southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines.
Locations impacted include...
Colchester, East Hampton, Salem, East Lyme, East Haddam, Lyme, Lake
Pocotopaug--East Hampton, Montville, Moodus and Millington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4159 7239 4159 7236 4147 7212 4141 7236
4157 7256 4159 7247 4158 7247 4159 7242
4160 7241
TIME...MOT...LOC 1905Z 293DEG 19KT 4148 7226
HAIL...1.00IN
WIND...60MPH
$$
JM708
WWUS51 KOKX 221915
SVSOKX
Severe Weather Statement
National Weather Service New York NY
315 PM EDT Sat Aug 22 2020
CTC007-011-221924-
/O.EXP.KOKX.SV.W.0073.000000T0000Z-200822T1915Z/
New London CT-Middlesex CT-
315 PM EDT Sat Aug 22 2020
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL NEW LONDON AND
NORTHERN MIDDLESEX COUNTIES WILL EXPIRE AT 315 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
LAT...LON 4159 7239 4159 7236 4147 7212 4141 7236
4157 7256 4159 7247 4158 7247 4159 7242
4160 7241
TIME...MOT...LOC 1914Z 293DEG 19KT 4146 7221
$$
JMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:02 PM EDT, 46 minutes earlier.
Area forecast discussion, Aug 22, 2:02 PM EDT, 46 minutes before
Area Forecast Discussion National Weather Service New York NY 202 PM EDT Sat Aug 22 2020 .SYNOPSIS... A surface trough remains across the region through Monday. Meanwhile, a weakening low pressure along a stationary frontal boundary pass south through this evening. A cold front approaches the area on Tuesday. Weak high pressure will attempt to build towards the region Wednesday and Thursday, followed by another frontal system on Friday. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... A frontal boundary to our south continues to weaken today. North of this weakening boundary, showers and a few thunderstorms have developed across northeast New Jersey with more developing storms expected through the afternoon. Storms will remain isolated and not severe. Otherwise, the area is expected to remain mostly dry as a weak ridging builds into the area late this afternoon as the Bermuda high off the southeast coast builds into the region. There is a high risk of rip current along the southeastern Suffolk beaches today. A moderate risk of rip current continues for the remainder of the ocean beaches. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/... Precipitation will be ending across the eastern zones early this evening, by 02Z as the vort max moves east of the region with building heights to the west as weak ridging continues to build from the Bermuda high. Weak ridging will remain through Sunday, however there is a shortwave that will move into the ridge for Sunday, and with some forcing along with convergence along any sea breeze boundaries, and daytime heating, there will be chances of precipitation, mainly inland, by Sunday afternoon. There is a moderate risk of rip current development at the ocean beaches on Sunday. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... The long term period will be dominated by zonal flow aloft with chances of mostly afternoon and evening convection most days as weak pieces of energy pass across the region. After dry starts on both Sunday and Monday, shower and thunderstorm chances will increase during the afternoon into early evening as a surface trough develops across the region. The best chances for precipitation will be north and west of New York City. By Tuesday, low pressure passing across southern Canada will begin to drop a cold front south towards the local area. The question at this point is how far south this front is able to sink. The GFS is noticeably more robust both at the surface and aloft, with the front pushing south of the area Tuesday night. Such a clean frontal passage is a tricky prospect this time of year, but with a front at least somewhere in the vicinity this could result in more widespread shower and thunderstorm chances on Tuesday. Thereafter, weak high pressure attempts to build towards the region for Wednesday and Thursday. This should leave the area mostly dry before the next frontal system and chance of more widespread precipitation begins to impact the area on Friday. Temperatures through much of the long term period will be several degrees above average, with highs generally in the mid 80s to around 90 and overnight lows in the 60s and 70s. The warmest days look to be Monday and Tuesday ahead of the potential cold frontal passage, and heat index values could approach the mid 90s in spots. By Friday, temperatures will be closer to normal under increased cloud cover and the potential for widespread rain. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... Weak high pressure offshore will give way to a weak low pressure area moving near early Sunday. A surface trough will be within the region later on Sunday. Mainly VFR through the TAF period, with the exception of brief MVFR to LIFR conditions possible with a few showers and thunderstorms into early this evening. Coverage is isolated. Late tonight into early Sunday morning, some patchy fog is forecast outside of NYC terminals with MVFR conditions. Winds will generally be S-SW 10-15 kt this afternoon into early evening and then will lower 5-10 kt tonight and will be close to 10 kt Sunday. .OUTLOOK FOR 18Z SUNDAY THROUGH THURSDAY... .Sunday...Chance of showers and thunderstorms with brief MVFR to LIFR conditions possible, mainly during the afternoon into the early evening. .Monday and Tuesday...Mainly VFR with a slight chance of showers or thunderstorms with MVFR possible. .Wednesday-Thursday...Mainly VFR. && .MARINE... Made only minor changes to the wind speeds across the ocean waters early this morning, lowering speeds a knot or two. Otherwise, the forecast was unchanged. Sub SCA conditions are expected throughout the coastal waters through the middle of next week. Seas on the ocean will be generally at 2 to 3 ft through the weekend. For Monday night into Tuesday seas will climb slightly to 3 to 4 ft out on the ocean on a southwest wind ahead of a cold frontal boundary, but SCA criteria is not expected to met. The winds will become more northwest to west by Tuesday night into Wednesday behind the cold frontal passage with sub SCA conditions expected to continue. && .HYDROLOGY... No hydrologic impacts are expected through the forecast period. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...None. NY...High Rip Current Risk until 9 PM EDT this evening for NYZ081. NJ...None. MARINE...None. &&
Hazardous weather outlook, Aug 22, 12:32 PM EDT, 2 hours 16 minutes before
Hazardous Weather Outlook National Weather Service New York NY 1232 PM EDT Sat Aug 22 2020 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>080-176>179-230100- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk- Northeastern Suffolk-Southwestern Suffolk-Northern Queens- Northern Nassau-Southern Queens-Southern Nassau- 1232 PM EDT Sat Aug 22 2020 This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NYZ081-230100- Southeastern Suffolk- 1232 PM EDT Sat Aug 22 2020 ...HIGH RIP CURRENT RISK IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Rip Current Risk. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ330-335-338-340-345-350-353-355-230100- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 1232 PM EDT Sat Aug 22 2020 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Special weather statement, Aug 22, 1:54 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service New York NY
154 PM EDT Sat Aug 22 2020
NJZ004-006-104>106-221900-
Hudson-Eastern Essex-Western Essex-Eastern Bergen-Eastern Passaic-
154 PM EDT Sat Aug 22 2020
...A STRONG THUNDERSTORM WILL AFFECT HUDSON AND NORTHEASTERN ESSEX
COUNTIES...
At 154 PM EDT, a strong thunderstorm was located over Bloomfield,
moving southeast at 10 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Bloomfield, Lyndhurst, Rutherford, Kearny, Montclair, Belleville,
Nutley, North Arlington, Little Falls, Verona, Cedar Grove, East
Rutherford, Glen Ridge and East Newark.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4081 7429 4088 7423 4083 7407 4081 7406
4073 7412
TIME...MOT...LOC 1754Z 298DEG 11KT 4083 7422
JCSpecial weather statement, Aug 22, 2:34 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service New York NY
234 PM EDT Sat Aug 22 2020
NYZ073-221900-
Bronx-
234 PM EDT Sat Aug 22 2020
...A STRONG THUNDERSTORM WILL AFFECT BRONX COUNTY...
At 234 PM EDT, a strong thunderstorm was located over East Tremont,
moving southeast at 10 mph.
Wind gusts up to 35 mph and half inch hail are possible with this
storm.
Locations impacted include...
East Tremont, City Island, Cardinal Spellman Hs, Co-
op City, Riverdale, Fordham and Woodlawn.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4087 7391 4088 7391 4088 7393 4092 7392
4090 7386 4091 7385 4089 7384 4088 7380
4089 7379 4088 7378 4089 7378 4087 7375
4085 7377 4082 7384
TIME...MOT...LOC 1834Z 294DEG 7KT 4086 7386
JMSpecial weather statement, Aug 22, 2:43 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service New York NY
243 PM EDT Sat Aug 22 2020
CTZ007-008-221915-
Northern New London-Northern Middlesex-
243 PM EDT Sat Aug 22 2020
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL NEW LONDON AND
NORTHERN MIDDLESEX COUNTIES...
At 243 PM EDT, a strong thunderstorm was located near East Haddam, or
near Colchester, moving southeast at 5 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Colchester, East Hampton, Salem, East Haddam, Haddam, Lake
Pocotopaug, Montville, Moodus and Millington.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4159 7239 4159 7238 4148 7216 4143 7247
4157 7256 4159 7247 4158 7247 4159 7242
4160 7241
TIME...MOT...LOC 1843Z 320DEG 6KT 4150 7238
JMThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 2:43 PM EDT | Special Weather Statement | OKX | 32 min | |
| Aug 22, 3:15 PM EDT | Special Weather Statement | OKX | 45 min | |
| Aug 22, 3:25 PM EDT | Areal Flood Advisory | OKX | Lower Connecticut River Valley Planning Region, Southeastern Connecticut Planning Region | 95 min |
| Aug 22, 6:35 PM EDT | Severe Thunderstorm Warning | OKX | Lower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region | 55 min |
Nearby
Severe Thunderstorm Warnings in Connecticut, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.